Minnesota, 2025Hail in Minnesota, August 27, 2025
August 27, 2025 · NWS ARX · 3 events in 2 counties and zones
Throughout the evening hours on August 27th, a lone thunderstorm produced sporadic instances of hail up to quarter sized across portions of southeast Minnesota, primarily in Olmsted and Fillmore counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Throughout the evening hours on August 27th, a lone thunderstorm produced sporadic instances of hail up to quarter sized across portions of southeast Minnesota, primarily in Olmsted and Fillmore counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 5:46 PM CST, 47 minutes earlier. Its key messages:
- Showers and storms are expected this afternoon and evening primarily across southeast Minnesota, northeast Iowa, southwest Wisconsin (30-60%) and again overnight primarily across Wisconsin (30-50%).
- Below normal temperatures are expected Thursday night into Friday morning, primarily across north-central Wisconsin.
- Uncertainty surrounding the possibility of showers and storms this weekend.
Area forecast discussion, Aug 27, 5:46 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
646 PM CDT Wed Aug 27 2025
.KEY MESSAGES...
- Showers and storms are expected this afternoon and evening
primarily across southeast Minnesota, northeast Iowa,
southwest Wisconsin (30-60%) and again overnight primarily
across Wisconsin (30-50%).
- Below normal temperatures are expected Thursday night into
Friday morning, primarily across north-central Wisconsin.
- Uncertainty surrounding the possibility of showers and storms
this weekend.
&&
.DISCUSSION...
Issued at 152 PM CDT Wed Aug 27 2025
Showers and Storms this Afternoon and Overnight
Across portions of southeast Minnesota, northeast Iowa, and
into southwest Wisconsin, showers are expected to redevelop this
afternoon into the overnight hours on the nose of 850hPa
moisture transport and warm air advection coincident with
forcing associated with a 500hPa shortwave trough pivoting
through the Great Lakes region (30-60%). Some rumbles of thunder
are possible with these showers during the afternoon hours
given MLCAPE values increasing to 500-1000 J/kg associated with
the moistening low levels, primarily over southeast Minnesota
where the greatest instability should develop. Given weak
effective shear of 25kts, not expecting organized storm
development with lighting and heavy rain the primary threats.
As the 500hPa shortwave trough pivots through the Upper Great
Lakes region this evening into Thursday, a surface cold front
will sink southward through Wisconsin, which will be the focus
of additional shower and storm development overnight. Forcing
associated with these features via 900-800hPa frontogenesis and
QG ascent are strongest across northern and eastern Wisconsin.
This suggests the highest probabilities for precipitation will
reside largely to the north and east of our area. However,
portions of north-central to central Wisconsin still have a
30-50% probability of precipitation as the front moves
southward. Elevated instability should remain present overnight
ahead of the front with MUCAPE values of 500-1000 J/kg noted in
model soundings, which would promote some thunder and lightning.
The strongest shear lies behind the front, so again not
expecting any sort of organized convection.
The front stalls across southern Wisconsin into northeast Iowa
by Thursday afternoon. Weak convergence along this boundary
appears to be the catalyst of additional shower development
Thursday afternoon (10-15%), but where showers develop will be
largely dependent on where the frontal boundary stalls.
Below Normal Temperatures Thursday Night into Friday Morning
Cold air advection behind the surface cold front moving
southward tonight will bring unseasonably cool low temperatures
back to the region Thursday night into Friday morning,
specifically across Wisconsin. 70-80% of the members in the
27.00z EFI depict low temperatures below the model climatology
indicative of these abnormal temperatures although the lack of a
shift-of-tails suggests low temperatures are unlikely to be
records. There is some uncertainty in how cold temperatures will
get Thursday night dependent on how clear the skies are, but
given the dry air behind the front, expecting skies to be mostly
clear. As such, temperatures towards the 25th percentile of the
model guidance seem reasonable. This results in low
temperatures in the low 40s towards north- central Wisconsin and
the low 50s towards northeast Iowa, generally 5-10 degrees
below normal for those in Wisconsin.
Shower and Storm Potential This Weekend
Quite a bit of uncertainty regarding the evolution of the
synoptic pattern and thus the surface conditions this weekend.
500hPa longwave ridging across the western United States slowly
builds eastward Friday as a shortwave trough promotes low-level
cyclogenesis over the Northern Plains. Where this cyclogenesis
occurs though remains in question and will lead to the ultimate
impacts we see across our area. The 27.00z GEFS suggests a much
more eastward solution with lower heights developing over
eastern South Dakota whereas the 27.00z EPS/GEPS develop the
lower heights over western South Dakota. With the more eastward
solution, probabilities of showers/storms across southeast
Minnesota and northeast Iowa (currently 15-20%) will increase
whereas the further westward solution will keep the higher
probabilities across central and western Minnesota.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 639 PM CDT Wed Aug 27 2025
A band of scattered MVFR showers and storms over SE Minnesota
and NE Iowa slowly shifts ESE and weakens prior to 06Z while a
secondary band of MVFR showers grazes areas north of an EAU to
ISW line during the same period. IFR to LIFR fog develops north
of an AEL to PVB line after 08Z and lingers through the mid
morning before lifting/scattering prior to 15Z. Light SSW winds
tonight veer to the NE for the day on Thursday at 5-10 kts.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Falkinham
AVIATION...Skow
Hazardous weather outlook, Aug 27, 2:42 AM CST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
342 AM CDT Wed Aug 27 2025
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
342 AM CDT Wed Aug 27 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne
In the hours before
Special weather statement, Aug 27, 6:29 PM CST, 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
729 PM CDT Wed Aug 27 2025
MNZ087-094-095-280100-
Olmsted MN-Fillmore MN-Mower MN-
729 PM CDT Wed Aug 27 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OLMSTED...
NORTHEASTERN MOWER AND NORTHWESTERN FILLMORE COUNTIES THROUGH 800 PM
CDT...
At 727 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Stewartville, or 10 miles southwest of Rochester,
moving east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Rochester and Stewartville around 735 PM CDT.
Other locations impacted by this storm include Highway 30 And County
15, Pleasant Grove, Predmore, County Roads 3 And 108, High Forest,
Rock Dell, Rochester Airport, and Simpson.
This includes Interstate 90 in Minnesota between mile markers 202 and
217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4385 9268 4399 9268 4394 9232 4377 9238
4382 9269 4385 9269
TIME...MOT...LOC 0027Z 286DEG 22KT 4390 9262
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SkowHail, Olmsted
- When
- August 27, 6:33 PM CST
- Where
- Olmsted County, 2.11 mi WSW of (Rst)rochester Muni
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.910, -92.540
Broadcaster media reported quarter sized hail 5 miles north-northwest of Stewartville.
Hail, Fillmore
- When
- August 27, 7:09 PM CST
- Where
- Fillmore County, 0.69 mi S of Chatfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.840, -92.180
The public reported quarter sized hail in Chatfield. The report was relayed via social media.
Hail, Fillmore
- When
- August 27, 7:10 PM CST
- Where
- Fillmore County, 1.7 mi SE of Chatfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.830, -92.160
The public reported quarter sized hail 1 mile east-southeast of Chatfield. The report was relayed via social media.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kansas, August 27 to 28, 20251 in hail · 9 events
- Damaging Winds and Heavy Rain in Florida, August 27 to 28, 202550 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27, 20255 events
- Hail in Minnesota, August 27, 20251.25 in hail · 4 events
- Flood and Hail in Kansas, August 27 to 28, 20251 in hail · 4 events
- Flash Flooding in Nevada, August 27, 20253 events
- Heavy Rain in Florida, August 27, 20253 events
- Waterspout in Gulf of Mexico, August 27, 20251 event
- Waterspout in South Atlantic Coastal Waters, August 27, 20251 event
- Flash Flood in California, August 27, 20251 event
- Flash Flood in Wyoming, August 27, 20251 event
- Debris Flow in Colorado, August 27, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289340, 1289341, 1289342.